, Volume 12, Issue 2, pp 87-99
Date: 10 Sep 2012

Postinflammatory Hyperpigmentation

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Postinflammatory hyperpigmentation (PIH) is a reactive hypermelanosis and sequela of a variety of inflammatory skin conditions. PIH can have a negative impact on a patient’s quality of life, particularly for darker-skinned patients. Studies show that dyschromias, including PIH, are one of the most common presenting complaints of darker-skinned racial ethnic groups when visiting a dermatologist. This is likely due to an increased production or deposition of melanin into the epidermis or dermis by labile melanocytes. A variety of endogenous or exogenous inflammatory conditions can culminate in PIH and typically most epidermal lesions will appear tan, brown, or dark brown while dermal hypermelanosis has a blue-gray discoloration.

Depigmenting agents target different steps in the production of melanin, most commonly inhibiting tyrosinase. These agents include hydroquinone, azelaic acid, kojic acid, arbutin, and certain licorice (glycyrrhiza) extracts. Other agents include retinoids, mequinol, ascorbic acid (vitamin C), niacinamide, N-acetyl glucosamine, and soy, and these products depigment by different mechanisms. Certain procedures can also be effective in the treatment of PIH including chemical peeling and laser therapy. It is important to note that these same therapeutic modalities may also play a role in causing PIH. Lastly, those lesions that are not amenable to medical or surgical therapy may experience some improvement with cosmetic camouflage.